Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 18, 2023, 2:43 PM CDT for Blount County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 2:43 PM CDT (19:43 UTC)
- Expired
- May 18, 2023, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Blount County, AL
The radar
The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:25 PM CDT | FLASH FLOOD | 1 Sw Cleveland, AL | REPORT OF ROADWAY FLOODING ON HIGHWAY 79 IN CLEVELAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WGUS54 KBMX 181943
FFWBMX
ALC009-182230-
/O.NEW.KBMX.FF.W.0010.230518T1943Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
243 PM CDT Thu May 18 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central Blount County in central Alabama...
* Until 530 PM CDT.
* At 243 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oneonta, Blountsville, Cleveland, Susan Moore, Fairview, Nectar,
Rosa, Easley, Fowler Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3395 8653 3395 8664 3397 8668 3398 8669
3400 8668 3402 8667 3404 8662 3406 8650
3406 8646 3404 8643 3402 8642 3397 8642
3396 8644 3394 8647
FLASH FLOOD...RADAR INDICATED
$$
25/Owen1 follow-up statement
891
WGUS74 KBMX 182106
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
406 PM CDT Thu May 18 2023
ALC009-182230-
/O.CON.KBMX.FF.W.0010.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-
406 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT THIS
AFTERNOON FOR CENTRAL BLOUNT COUNTY...
At 406 PM CDT, emergency management reported flash flooding across
the warned area. Between 2 and 4 inches of rain have fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Oneonta, Blountsville, Cleveland, Susan Moore, Fairview, Nectar,
Rosa, Easley, Fowler Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3395 8653 3395 8664 3397 8668 3398 8669
3400 8668 3402 8667 3404 8662 3406 8650
3406 8646 3404 8643 3402 8642 3397 8642
3396 8644 3394 8647
FLASH FLOOD...OBSERVED
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:55 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 18, 12:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1255 PM CDT Thu May 18 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This afternoon through Friday) Issued at 1247 PM CDT THU MAY 18 2023 A shortwave trough will move west to east across the Tennessee Valley today which will foster the development of scattered to numerous showers and thunderstorms across Central Alabama. The trough and associated vort max are approaching the area from the west and this will coincide with peak heating while PWATs range from 1.5 to 1.6 inches. This dynamic support should result in another afternoon where activity is greater in coverage than would typically be seen from diurnal heating alone which will not only result in Likely PoPs, but should also help to hold highs in the upper 70s to lower 80s. Cooler mid-level air associated with the shortwave trough in addition to 15-20 kts of eff. shear could support a few stronger storms capable of producing mainly sub- severe wind gusts and small hail, but organized severe weather is not expected. At the surface, high surface pressure is extending southwest along the Mid-Atlantic region and will provide easterly boundary layer flow tonight as a wedge front moves into the area. This will produce a light 5 to 10 mph breeze overnight which should help to reduce the potential for fog development, and will provide a slightly drier airmass with overnight lows in the lower to mid 60s. The shortwave trough moves east of the area tomorrow, so Central Alabama will briefly be under the effects of ridging which will result in a more isolated, diurnally driven pattern to convection tomorrow afternoon. Most areas will remain dry, especially in the eastern half where the air will be drier, so Slight Chance PoPs are generally focused west of I-65. Highs will range from the mid/upper 70s northeast to lower 80s southwest. 86/Martin && .LONG TERM... (Friday through Wednesday) Issued at 257 AM CDT THU MAY 18 2023 Friday night...the frontal boundary will be approaching from the northwest. PW values will be in the 90th percentile with weak instability. Models show isolated activity remaining in the early night from any convection that develops Friday afternoon...with a low chance of further isolated convection overnight in the northern half of the area. Saturday...models are inconsistent on timing arrival of the main area of rain with several models showing late morning to noon as the expected arrival time. Instabilities pick up around sunrise...and with weak upper level support...will edge scattered rain and isolated thunderstorms into the northwest and central AL beginning in the early morning. Coverage and intensity should increase through the morning as the boundary moves into the state. Not expecting anything too severe at this time...though the strong storms could be expected. The boundary will move slowly to the southeast. With PW values as high as they are, a slow moving boundary, and light winds in the mid levels...this type of front will more of a long soaking rain with embedded stronger thunderstorms. Will need to keep an eye on any training cells and watch for localized ponding or flooding. Activity should end in the northwest by Saturday afternoon...and by Saturday evening and early night...activity should be moving mostly east of the state. Sunday...winds will quickly move to out of the east as a large area of high pressure develops over the Ohio Valley. This will bring slightly cooler and much drier air to the northern half of the state for Sunday. The southern half of the state could retain some of the moisture and may experience scattered diurnal convection Sunday afternoon into early evening. Areas in the north should be too dry for any development. Monday...a nice easterly jet sets up from the Atlantic into the state with the high pressure remaining over the Ohio Valley. Moisture could rebound and diurnal showers and thunderstorms are expected each afternoon through the middle of the workweek. Temperatures will remain fairly steady each day with upper 70s to mid 80s for a high...and mid 50s to lower 60s for a low. 24 && .AVIATION... (18Z TAFS) Issued at 1247 PM CDT THU MAY 18 2023 A shortwave trough will initiate a greater coverage of convection this afternoon as it passes across the Tennessee Valley. The highest coverage should develop near the northern terminals from roughly 21- 00Z. Convection will begin to wane after 01Z, but MVFR/IFR ceilings will redevelop as a wedge front moves into the area. This wedge front will also drive easterly sfc winds which will range from 5-10 kts overnight, and should mostly help to reduce fog development despite the abundant ground moisture. Flight conditions will slowly begin to improve late in this TAF period. 86/Martin && .FIRE WEATHER... Scattered to widespread showers and thunderstorms are expected to develop Thursday and Friday afternoon with gradual clearing by the evening. Moisture values will remain elevated with easterly 20 ft winds setting up this afternoon. Saturday...a frontal boundary will move northwest to southeast through the state beginning in the early morning in the northwest and remaining through the evening in the southeast. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 79 61 79 / 40 20 20 70 Anniston 62 78 63 80 / 50 20 20 70 Birmingham 64 80 65 81 / 40 20 20 60 Tuscaloosa 65 82 66 83 / 50 30 20 50 Calera 65 79 66 81 / 60 20 20 60 Auburn 64 78 64 81 / 60 10 10 50 Montgomery 66 82 66 85 / 60 20 10 50 Troy 65 82 65 86 / 60 30 10 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...86/Martin LONG TERM....24 AVIATION...86/Martin
Hazardous weather outlook, May 18, 11:54 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1154 AM CDT Thu May 18 2023 ALZ011>015-017>050-192000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1154 AM CDT Thu May 18 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated damaging wind gusts up to 60mph are possible across Central Alabama as scattered to numerous showers and storms develop this afternoon and evening. Hail up to quarter size is also possible within stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 18, 1:04 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
104 PM CDT Thu May 18 2023
ALZ011-181845-
Marion AL-
104 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Marion
County through 145 PM CDT...
At 104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brilliant, or 8 miles north of Winfield, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haleyville, Brilliant, Lake Buttahatchee and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 8764 3399 8781 3409 8787 3423 8763
TIME...MOT...LOC 1804Z 248DEG 8KT 3405 8779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special weather statement, May 18, 1:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT Thu May 18 2023
ALZ018-020-181915-
Etowah AL-Cherokee AL-
127 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 215 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hokes Bluff, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hokes Bluff, Centre, Glencoe, Leesburg, Tennala, Ballplay, Slackland,
Ball Flat, Western Weiss Lake, Keener, Black Creek, Wilsonia and
Reaves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3417 8565 3397 8571 3397 8574 3393 8574
3395 8582 3396 8584 3395 8585 3395 8588
3394 8588 3394 8593 3418 8597
TIME...MOT...LOC 1826Z 184DEG 8KT 3402 8583
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 18, 2:02 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
202 PM CDT Thu May 18 2023
ALZ017-181945-
Blount AL-
202 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central Blount
County through 245 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Susan Moore, Allgood,
Fairview, Nectar, Rosa, Easley, Chamblees Mill, Fowler Spring and
Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3410 8639 3387 8646 3394 8674 3406 8669
3405 8668 3407 8669 3408 8668 3409 8666
3411 8665 3411 8664 3412 8663 3412 8660
3415 8659
TIME...MOT...LOC 1901Z 018DEG 1KT 3398 8657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenLocal storm report, May 18, 2:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 SW CLEVELAND 33.98N 86.59W
05/18/2023 E1.00 INCH BLOUNT AL PUBLIC
REPORT OF QUARTER-SIZE HAIL NEAR CLEVELAND.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:03 AM CDT | Dense Fog Advisory | BMX | Autauga, Bibb, Chilton, Dallas, Greene, Hale and 8 more | 117 min |
| May 18, 1:04 PM CDT | Special Weather Statement | BMX | Marion | 41 min |
| May 18, 1:27 PM CDT | Special Weather Statement | BMX | Cherokee | 48 min |
| May 18, 1:30 PM CDT | Areal Flood Advisory | BMX | Marion | 3 hr |
| May 18, 2:02 PM CDT | Special Weather Statement | BMX | Blount | 43 min |
| May 18, 2:09 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| May 18, 2:29 PM CDT | Areal Flood Warning | BMX | Blount | 14 min |
| May 18, 2:47 PM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| May 18, 2:49 PM CDT | Special Weather Statement | BMX | Marion | 41 min |
| May 18, 2:51 PM CDT | Special Weather Statement | BMX | Etowah | 39 min |
| May 18, 3:02 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 43 min |
| May 18, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| May 18, 3:42 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
| May 18, 3:57 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| May 18, 3:59 PM CDT | Special Weather Statement | BMX | Sumter | 31 min |
| May 18, 4:03 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| May 18, 4:12 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| May 18, 4:22 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 18, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 26 min |
| May 18, 4:30 PM CDT | Special Weather Statement | BMX | Bibb | 30 min |
| May 18, 4:32 PM CDT | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| May 18, 4:37 PM CDT | Special Weather Statement | BMX | Hale | 38 min |
| May 18, 4:40 PM CDT | Special Weather Statement | BMX | Marengo | 35 min |
| May 18, 4:40 PM CDT | Special Weather Statement | BMX | St. Clair | 35 min |
| May 18, 4:52 PM CDT | Special Weather Statement | BMX | Calhoun | 38 min |
| May 18, 4:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
| May 18, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 28 min |
| May 18, 5:14 PM CDT | Special Weather Statement | BMX | Hale | 31 min |
| May 18, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 23 min |
| May 18, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 16 min |
| May 18, 5:29 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 3 hr |
| May 18, 5:47 PM CDT | Special Weather Statement | BMX | Hale, Perry | 43 min |
| May 18, 5:56 PM CDT | Special Weather Statement | BMX | Clay | 49 min |
| May 18, 6:20 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| May 18, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 17 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.